Malnutritional neuropathy under intestinal levodopa infusion

J Neural Transm (Vienna). 2012 Mar;119(3):369-72. doi: 10.1007/s00702-011-0689-3. Epub 2011 Jul 24.

Abstract

Levodopa/Carbidopa intestinal gel infusion (LCIG) for Parkinson's disease is under debate to provoke polyneuropathy (PNP). In our cohort of 20 thus treated patients, two developed debilitating axonal PNP with deficient pyridoxin and folate levels, and marginal cobalamin. Homocysteine was highly elevated. The neuropathies responded to vitamin replacement. We assume that LCIG can provoke PNP most likely of malnutritional origin. To avoid this side effect, the assessment of predisposing factors before treatment as well as neurophysiological and laboratory screenings appear necessary.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Carbidopa / administration & dosage
  • Carbidopa / adverse effects*
  • Humans
  • Infusions, Parenteral
  • Levodopa / administration & dosage
  • Levodopa / adverse effects*
  • Male
  • Malnutrition / chemically induced*
  • Middle Aged
  • Neurotoxicity Syndromes
  • Parkinson Disease / drug therapy*
  • Polyneuropathies / chemically induced*

Substances

  • Levodopa
  • Carbidopa